Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Depression or extreme PMT? What treatment??

(9 Posts)
lillamyy1 Thu 10-Jul-14 09:51:03

I wonder if anyone has been through something similar before and has managed to get it under control?

Ok this is going to be a long one. Here goes:
I have incredibly bad mood swings for half or two thirds of the month, always much worse during the week and a half leading up to my period.
It makes me such a horrible person - worried, furious about tiny things and obsessive - that it has actually lead to the break up of relationships in the past and I'm terrified it's happening again.
During those weeks I am also obsessed with cleanliness and controlling everything in my life (including DP) and I get uncontrollably angry if he leaves any mess or doesn't say or do exactly what I want him to.

He's been very understanding so far bit I think he's finally reached the end of his tether as have I. We were ttc but he has just told me that he wants to stop until he's confident that I'm sane because he's terrified I'll get pnd.

A further complication is that I have been diagnosed with depression in the past. Once was after going on the contraceptive pill which completely messed my head up. That was in 2008 and when I came off the pill the doc put me on fluoxetine which did nothing but make me withdrawn and socially inept so I stopped taking it and managed to get my life back on track.

The last time I was put on antidepressants was when I became severely depressed again after having an abortion which I felt pressured into. The doctor put me on citalopram which worked quite well except it made me incredibly lazy and I put on 2 stone in three months which I haven't been able to lose due to no motivation.

These side effects in themselves were enough to make me want to stop taking citalopram but since we decided to ttc I felt a lot happier and more positive about the future anyway so came off them.

It was ok at first - I reduced the dose over three months - but over the past 2 or 3 weeks as I have stopped taking the citalopram completely I've become increasingly stressed and agitated. This all came to a head when my period was 12 days late and I kept getting negative pg tests which added to the stress.
Ended up having the worst pmt symptoms possible at the weekend, had enormous busy up with DP and had to take a week off work. Have seen doc (not my usual) who just wants to put me on another ad imipramine but I don't know if that is the answer. My period has now come and I'm wondering if my mood wasn't so much as a result of coming of the citalopram as having ridiculous pmt which is something that has always been an issue for me.

Surely the answer is to address the hormone imbalance, not sedate me with ads? At some point I would want to come off the ads again and I'd be back to square one!

violator Thu 10-Jul-14 11:45:21

On my phone so can't post a proper response but a couple of things.
Yes, coming off SSRIs is hard, and I had horrific PMT afterwards. Scarily bad. It took me about 4 months in total to feel normal again post antidepressants.
Have a look at Prof John Studd's website. I did, got myself to a gynae who gave me oestrogen patches to use just the second half of my cycle. The result was incredible. It was all hormone related for me.
Also, progestogen can be disastrous for hormone relayed mood disorders. The mini pill and Mirena coil are progestogen only, my gynae didn't even want to try the combined pill with me because of the progestogen in it.
In one way I'm thrilled the oestrogen is helping along with the healthiest diet I can manage and regular exercise, in another way I think I wasted 3 years of my life going on and off antidepressant when hormones were the problem.

lillamyy1 Thu 10-Jul-14 12:29:35

Thank you very much for your response violator. How did you get your own gynae? I didn't know this was possible in the UK!

lillamyy1 Thu 10-Jul-14 12:37:21

Have read Prof John Studd article, very helpful! But am I right in thinking the oestrogen patches prevent ovulation? Of this is the case then I don't think they would be right for me as I am hoping to start a family within the next year.

violator Thu 10-Jul-14 13:35:43

I only stick the patch on around day 18 of my cycle, or when I feel my mood hitting the floor or anxiety rising. So I do ovulate as normal. It's post ovulation that's my problem!

We're not trying to conceive so I haven't asked about using the patches in that scenario, I'm due back with the gynae in Sept so will ask then.

I asked my GP for a referral to a private gynae. He was recommended to me by two people. It set me back a few pounds but was more than worth it, GPs in my experience just don't have the knowledge around hormonal difficulties and are quick to resort to antidepressants without investigating any further. So I went straight to a consultant who had dealt with this kind of issue before.

violator Thu 10-Jul-14 13:38:46

I forgot to add, the fact that you're not long off the meds is part of the problem too. Honestly it takes time for your brain to readjust to not having them. They work by switching off serotonin receptors and they take time to get going again.
It is hard, be extra kind to yourself, try to get some exercise in whenever you can, decent sleep and food and if possible avoid alcohol for now. Alcohol made me feel a million times worse.

AtSea1979 Thu 10-Jul-14 13:47:55

I went to GP and asked for a referral to gynae. They advised a Merina (sp?) coil as first line but as I'd already tried that and was clear in my mind what I wanted, I asked for Zoladex injections, I had to complete a three month diary and got Prostrap for 6 months. It worked and made a huge difference so two weeks ago I had a total hysterectomy and I'm hopeful that such extreme surgery will have improved my mood swings.

lillamyy1 Thu 10-Jul-14 15:30:48

Thanks very much for the support and advice smile will take your advice on the sleep/food/exercise. And will push to see a gynae too!
At sea I hope the hysterectomy sorts you out.
It's a relief to know I'm not alone.

AtSea1979 Thu 10-Jul-14 21:59:31

Thanks. After years of struggling to sustain a relationship etc I decided I needed to be more proactive in getting my life on track.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now